What would be the next step?

Hello all! I was diagnosed in May 2014 but docs feel Lupus was triggered by the birth of my son in 2012. I have been in a flare for almost five years. I've been on plaquenil for almost two. Briefly, I was put on chloroquine but had a severe reaction to it (diarrhea and vomiting) . My blood work still shows high antibodies to my ds-dna and Ana is still positive. Compared to many, I am sure my Lupus seems well managed but I haven't had a well day in five years. My kidneys are OK, but under functioning a bit. My lungs are OK, but I have chest infections all the time...my joints are awful morning and night, especially my ribs. Fatigue? Sometimes, I have to stop halfway up the stairs to catch my breath. Isn't it time to try another medication? If so, what would be the options? I think it's time for a remission. I am self employed so I can't get any government help but my doc says if I had been working for someone else she'd put me on disability. So what's the criteria for trying something else instead of settling for feeling half dead.

12 Replies

  • Sorry to hear you going through all this. I am sure it makes it hard to enjoy your little one. I was thinking of looking into natural herbs or juicing and at least try something that might work. I have not been officially diagnosed but ANA is positive and have enough symptoms to tell me I have Lupus. I have not been put on any medicines yet since I haven't been to rheumatologist but I am only doing the three different eye drops eye doctor gave me to bring inflammation down. Having eye issues and just praying I don't go blind. I have twin grand babies coming in Feb. and really want to be here to see them and help as much as I can but get very discouraged at times.

  • You definitely need to see a rheumatologist. The average HP know little or nothing about Lupus.

  • Oh my gosh, just read your msg and I am horrified to read they put on chloroquine because I was put on it when diagnosed sale in my early twenties and kept on it all these years up till about 4 year ago, then they stopped it dead. wHY? Because I am now 53 with very little sight and it decreases constantly, been going bling since 40yr old and guess what's made me this way? CHLOROQUINE. THEY SHOULD NOT HAVE HAD ME ON IT ALL THESE YEARS. I advise from experience that you ask for an alternative if prescribed chloroquine again.

  • Wow. That's terrible! I won't go on it again, my reaction was too severe. I am so sorry for your vision problems. I hope that there won't be any further damage.

  • Just glad to be of help. I really don,t wish to scare yourself or anyone else as we are all different but no way after reading your story could I not let you know of my experience. I was astounded to hear that someone had been given it because I've been asking if anybody was on it for about 3 years now and most of the time people replied saying they,d never heard of it let alone took it. Pretty incredible to think its main use IS TO PREVENT AND TR AT MALARIA. So just out of sheer curiosity may I enquire what part of the country are you in. I live in South Yorkshire.

  • I live in Toronto, Canada. The doc did say it wasn't normally prescribed. She wondered if some of my gastric symptoms were Lupus or a reaction to the fillers in the Plaquenil so she tried me on Chloroquine. The pharmacy didn't have it, they had to call around and said it hadn't been used in years. Anyway, within four hours I had the shakes and diarrhea and vomiting that was so severe I called the pharmacy and they told me to stop the meds. No argument from me...24 hours later I was better and back on plaquenil. I'll take those side effects anyway :)

  • hi I started mine after my first child my be 10 years ago. Then had another one before I found out. Feeling a bit better now hurting every day. be glad when he gets older handful at the minute only with me though. little darlings other people.

  • You need to have a chat with your rheumatologist about how much your symptoms are affecting your life. There are many options besides hydroxycholoroquine but unfortunately it might be a bit of trial and error in terms of which one works for you. And like all meds, there are side potential effects. I have gone through the same thing and it is a slow process waiting for the meds to kick in while hoping for no side effects. Also your rheumy might want to put you on a short course of prednisone while waiting for your new meds to kick in. A short course should not cause side effects like 'moon face' or weight gain and should help to bring the inflammation down. Good luck!

  • Thank you! I'm always afraid to ask for prednisone because I assume it's for people sicker than I and maybe I am just more sucky than the average person. But I also think that by now, if I'm not actually dying that I should expect a better quality of life! I will ask her.

  • Yes, please do ask her. I was in the same situation for a long time, my former rheumy kept telling me to take painkillers despite my complaints about all-over aches, headaches, fatigue, joint pain. I thought for a long time that i just had to live with it, until I moved and found a new rheumatology clinic and they said I was flaring and put me on steroids and mycophenylate. It took a while but eventually I started feeling less pain. Currently, still have ups and downs but not nearly as bad as I was before.

  • So, I don't have to wait till I lose a kidney or a retina? Lol! Good to know...and thanks, very helpful to have a bit of ammo and not question how much of a baby I might be ;)

  • You need an immunosuppressant to top the hydroxy. You can start at a small dose and take it from there until you get to the recommended therapeutic range.

You may also like...